Jump to content

Potassium (k)


OCsunshine
 Share

Recommended Posts

So for the past 6 weeks I have been gradually reducing my florinef, which I had been taking for 12 years. Along with the florinef, I had been taking 40 meq of Potassium daily since the florinef depletes your body of Potassium.

Well, my doctor told me to go off the florinef gradually, stay ON the same dose of Potassium, and when I was off the florinef completely I'd go in for bloodwork to check my K level.

Well, 2 nights ago I got terribly sick... long story short, the potassium built up in my body b/c I wasn't on florinef and I was still taking tons of K! Aghh!! So I had terrible heart and chest pains, muscle soreness, I was soo weak. My husband was afraid I was going to go into cardiac arrest last night.

I have began recovering, I've been drinking tons of water to flush the extra K out of my system and this evening I am doing better. Whew. I'm going for bloodwork tomorrow morning to check my K and Magnesium levels... although I'm not sure how that is going to help because I feel like I'm back to a normal level now since I haven't taken my K supplement last night or this morning or this evening. It has evened out, you know?

Now that I'm off florinef (and was doing okay before this K incident happened), I'm not sure how much K I'm going to need to take... half the amount I was taking? NONE at all? Who knows?? Logically I would think that if I was OFF of the florinef, I wouldn't need any K supplement to counteract it. Right?

But don't some of you take Potassium, even though you're not on Florinef? Is there some link with Dysautonomia and a K-deficiency?

Link to comment
Share on other sites

Rachel--so sorry for your ordeal. I don't know a lot about this except you definitely need to be careful with K supplementation. I don't believe most POTS patients take a K supplement unless they are on florinef--this is b/c the florinef causes the kidneys to excrete K.

I think some POTS patients can have SLIGHTLY low K levels--I know I can. The best way to address this is with diet (according to my doctor).

Take Care,

Katherine

Link to comment
Share on other sites

Wow, I don't want to scare you. (Based on your symptoms, it sounds as though the crisis has passed.) BUT, potassium levels are NOT something that you can mess with. From my understanding, too much or too little can be VERY dangerous. You need to get your electrolytes checked ASAP or NOW- whichever is sooner!

Julie

Link to comment
Share on other sites

hi rachel -

sorry to hear about the rough few days. did you end up going to the ER or otherwise getting your potassium levels checked? b/c as others have said it's really not something to mess around with. like your doc i would have thought you would have been fine with the extra potassium as you were weaning off the florinef, but you're right in that you very likely won't need to supplement with the potassium out of your system. the fact that you got "overloaded" so quickly & easily would lead me to think this even more so.

personally i have had issues with low potassium for years - whether or not i've been on florinef. with florinef it was just an even bigger problem for me. there are at least a few others on the forum for whom this has been the case. despite A LOT of natural dietary supplementation i have had to take Rx potassium for most of the time since i started on florinef almost ten years ago even though i haven't taken the florinef for years now.

for me some of the issue may be related to poor absorption b/c of GI issues. but even now that i'm entirely dependent on IV nutrition my potassium levels tend to run low & my doctor has had to increase the amount of potassium in my infusion on multiple occassions, so obviously there's something more to my body's increased need for potassium.

hope you're feeling better & can get your levels stable soon,

:) melissa

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...